You may want to explain that sometimes people take these drugs because they’re depressed, are having trouble sleeping or have untreated pain — but that there are better, safer ways to treat these problems, and that they can and should talk to you if they ever need help or have questions.
Fentanyl Overdoses: What to Know
“Focus on not blaming, not assuming, expressing concern, asking for two minutes to share information,” Dr. Banta-Green said. Josh McKivigan, a licensed adolescent therapist based in Pittsburgh, added that the goal is to “eliminate the taboo and keep conversations happening.” If you feel you can’t have these conversations with your child, ask a trusted adult, such as a coach, family friend or relative, to talk to them for you.
It can also help to find time each week to connect with teens, without nagging them or talking to them about rule-breaking or schoolwork, Mr. McKivigan said. Building connection and trust with kids helps to ensure that if they get into trouble with drugs, they’ll come to you for help. “They know you’re going to be there for them, that you’re invested in hearing them,” he said.
Learn how to spot and handle an overdose.
When someone overdoses from fentanyl, breathing slows and the skin, especially nail beds and lips, often turns a bluish hue from a lack of oxygen, Dr. Jones said. He teaches people to try to rouse individuals by giving them a firm rub with their knuckles in the center of the chest. “If you give them a firm sternal rub and they don’t wake up or respond, then they’re probably in trouble,” he said.
If you think someone is overdosing, “don’t wait — call 911 right away,” Dr. Jones said, again because fentanyl overdoses can cause death so quickly. If you’re concerned that a loved one could be exposed to fentanyl — for instance, if he or she or friends occasionally experiment with drugs that could be contaminated — you may also want to buy naloxone, a medicine that can rapidly reverse an opioid overdose. He also recommended getting trained on how to use it, carrying it with you at all times and administering it as soon as possible if a person seems to be overdosing.
There’s a common belief that naloxone doesn’t treat fentanyl overdoses, but that’s not true, said Julie O’Donnell, an epidemiologist and overdose expert with the Centers for Disease Control and Prevention. (Most states protect individuals from liability or prosecution if they dispense or distribute naloxone. Most states also have Good Samaritan Laws that protect those who call 911 from prosecution for drug-related crimes.)